IHN Database
Newsletter
Resources

My favourite Supplements

More on breast cancer and paroxetine

TORONTO, CANADA. In the August 2000 issue of IHN we reported on the findings of Dr. Michelle Cotterchio and colleagues (New England Journal of Medicine, Vol. 342, June 29, 2000, p. 2003) to the effect that the use of the antidepressant paroxetine (Paxil) may increase the risk of breast cancer by a factor of seven. If confirmed these findings would almost certainly lead to a caution against prescribing paroxetine to women. Not surprisingly, Dr. Cotterchio's report has caused a considerable stir within the medical and pharmaceutical communities. The December issue of the American Journal of Epidemiology contains two letters (one from the manufacturer of paroxetine, SmithKline Beecham Pharmaceuticals) that question the validity of Dr. Cotterchio's conclusions.

The authors of both letters point out that the number of cases of possible paroxetine-related breast cancer was small (9 cases and 1 control) and the SmithKline Beecham letter also makes the observation that most of the patients who had taken paroxetine had previously been exposed to fluoxetine (Prozac). Dr. Cotterchio replies that her report concluded that "use of paroxetine may be associated with a substantial increase in breast cancer" and that future studies would be required in order to confirm this. She also reiterates that, while she and her team do not suggest that paroxetine is a carcinogen (cancer initiator), they do believe that it could well be a promoter of breast cancer. She points out that animal studies support the hypothesis that antidepressants may be tumor promoters. It would seem that the final conclusion on the possible relationship between paroxetine and breast cancer must await the completion of the larger study.
Antidepressant medication use and breast cancer risk. American Journal of Epidemiology, Vol. 152, December 1, 2000, pp. 1104-05 (letters to the editor)

category search
Keyword Search
Features


My favourite Supplements


copyright notice